Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 5:07 AM CDT for 7 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2020, 5:07 AM CDT (10:07 UTC)
- Expired
- Jun 5, 2020, 5:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:25 AM CDT | TSTM WND DMG | Melcher-Dallas, IA | SPOTTER REPORTED TREE DAMAGE, INCLUDING LARGE BRANCHES AND DOWNED EVERGREENS AT RELATIVES HOME. TIME ESTIMATED FROM RADAR. |
| Jun 5, 5:32 AM CDT | TSTM WND DMG | 5 W Attica, IA | TRAINED SPOTTER REPORTED LARGE BRANCHES AND TREE DOWNED AT RELATIVES PROPERTY. DAMAGE INCLUDES GARAGE AND POWER LINE DOWN FROM TREE DAMAGE. DISTANCE FROM MELCHER-DALLAS ESTIMATED BY SPOTTER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
377
WUUS53 KDMX 051007
SVRDMX
IAC039-099-117-121-125-153-181-051045-
/O.NEW.KDMX.SV.W.0064.200605T1007Z-200605T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
507 AM CDT Fri Jun 5 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Lucas County in south central Iowa...
Southeastern Polk County in central Iowa...
Southeastern Madison County in south central Iowa...
Marion County in south central Iowa...
Southwestern Jasper County in central Iowa...
Clarke County in south central Iowa...
Warren County in south central Iowa...
* Until 545 AM CDT.
* At 506 AM CDT, severe thunderstorms were located along a line
extending from near Mitchellville to near Indianola to 6 miles
south of Winterset, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Indianola, Pella, Knoxville, Osceola, Monroe, Pleasantville,
Prairie City, Melcher-Dallas, Lakeside Casino, Knoxville Raceway,
Lake Red Rock, Milo, Hartford, Runnells, New Virginia, Truro,
Lacona, Harvey, Lucas and Woodburn.
This includes Interstate 35 between mile markers 26 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4114 9402 4116 9401 4116 9404 4118 9406
4136 9358 4162 9327 4140 9287 4131 9287
4110 9318 4090 9377
TIME...MOT...LOC 1006Z 309DEG 38KT 4161 9334 4132 9356 4126 9406
HAIL...1.00IN
WIND...60MPH
$$
Donavon1 follow-up statement
325
WWUS53 KDMX 051034
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
534 AM CDT Fri Jun 5 2020
IAC039-099-121-153-051044-
/O.CAN.KDMX.SV.W.0064.000000T0000Z-200605T1045Z/
Polk IA-Madison IA-Jasper IA-Clarke IA-
534 AM CDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK...
SOUTHEASTERN MADISON...SOUTHWESTERN JASPER AND CLARKE COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Iowa.
LAT...LON 4143 9338 4150 9305 4140 9287 4131 9287
4110 9318 4101 9344
TIME...MOT...LOC 1034Z 309DEG 38KT 4143 9305 4114 9327 4108 9377
$$
IAC117-125-181-051045-
/O.CON.KDMX.SV.W.0064.000000T0000Z-200605T1045Z/
Lucas IA-Marion IA-Warren IA-
534 AM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN LUCAS...MARION AND SOUTHEASTERN WARREN COUNTIES...
At 534 AM CDT, severe thunderstorms were located along a line
extending from near Lake Red Rock to 6 miles south of Melcher-Dallas
to near Lakeside Casino, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pella, Knoxville, Pleasantville, Melcher-Dallas, Knoxville Raceway,
Lake Red Rock, Lacona, Harvey, Williamson, Sandyville, Pella
Municipal Airport, Knoxville Municipal Airport and Elk Rock State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4143 9338 4150 9305 4140 9287 4131 9287
4110 9318 4101 9344
TIME...MOT...LOC 1034Z 309DEG 38KT 4143 9305 4114 9327 4108 9377
HAIL...1.00IN
WIND...60MPH
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 5, 3:33 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 333 AM CDT Fri Jun 5 2020 .DISCUSSION.../Today through Thursday/ Issued at 318 AM CDT Fri Jun 5 2020 Storms developed yesterday afternoon along an instability axis across northern Iowa, aided later by a shortwave and a surface low and frontal boundary shifting into the state. Large hail and damaging wind along with heavy rain occurred with these storms into the early morning hours of Friday. The main shortwave across the north will shift into the Great Lakes today as an upper level ridge rebuilds across the west. Later this afternoon, all the models are consistent with dropping another shortwave across southern/eastern Nebraska then across southern Iowa and northern Missouri. Coincident with this, the cold front that made its way across Iowa will stall over northern Missouri. The interaction of the wave with the frontal boundary will bring a renewed chance for thunderstorms mainly to Missouri but southeast Iowa will likely see at least some isolated convection that may produce large hail and damaging wind, mainly this evening. This wave will exit the area by Saturday morning. For the weekend, a large upper level ridge of high pressure builds in bringing sunny skies, warm temperatures and little chance for precipitation. By late Monday, the remains of Cristobal will swing up from the Gulf into the Southern Plains. This will break down the upper ridge and shove it to the east allowing a deep trough over the Rockies to nose into the Plains, all while Cristobal moves into the Upper Midwest and Northern Great Lakes. This will bring a prolonged period of showers and thunderstorms to Iowa from late Monday night through Wednesday as well as cooler temperatures. By Thursday upper level ridging begins to build back into the region bringing warmer temps back along with a dryer period. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1044 PM CDT Thu Jun 4 2020 Scattered thunderstorms have managed to sustain themselves along and north of the highway 20 corridor, impacting KFOD, and KALO mainly. Storms in this area will continue and any that pass over TAF sites will be capable of large hail and strong/damaging wind. Overnight, more widespread thunderstorms will push across the state with a widespread threat for large hail and damaging wind. VFR conditions are mainly expected but in storms, MVFR cigs/vsbys will be possible, along with strong wind. Storms pass east in the morning with VFR conditions for the remainder of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 251 AM CDT Fri Jun 5 2020 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-060800- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a slight chance for non-severe storms far southwest late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance for non-severe thunderstorms far north Saturday night and Sunday morning. Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. IAZ050-061-062-073>075-083>086-094>097-060800- Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Decatur-Wayne-Appanoose-Davis- 251 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk for severe storms this morning. Large hail and damaging wind are the main threats. Locally heavy rainfall may cause rises in rivers and ponding of water. There is a marginal risk for a few severe storms again this afternoon and evening far southeast. Isolated large hail and damaging wind would be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorm chances are forecast Monday night through Wednesday. It is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. FAB
In the hours before
Local storm report, Jun 5, 4:40 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM TSTM WND GST DALLAS CENTER 41.68N 93.96W
06/05/2020 E70 MPH DALLAS IA TRAINED SPOTTER
ESTIMATED WINDS OF 60 TO 70MPH.
&&
ANSORGELocal storm report, Jun 5, 4:44 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM TSTM WND GST 2 ESE WAUKEE 41.59N 93.83W
06/05/2020 E60 MPH DALLAS IA TRAINED SPOTTER
&&Local storm report, Jun 5, 4:46 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM TSTM WND GST GRIMES 41.69N 93.80W
06/05/2020 E60 MPH POLK IA NWS EMPLOYEE
WINDS OF AT LEAST 60 MPH BETWEEN 436A AND
439A.
&&
ANSORGELocal storm report, Jun 5, 4:53 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST 1 WNW JOHNSTON 41.68N 93.75W
06/05/2020 E60 MPH POLK IA NWS EMPLOYEE
&&Local storm report, Jun 5, 5:01 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG 1 E WINDSOR HEIGHTS 41.61N 93.70W
06/05/2020 POLK IA TRAINED SPOTTER
6 INCH DIAMETER TREE BRANCH DOWN. TIME
ESTIMATED.
&&
ANSORGELocal storm report, Jun 5, 5:03 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND GST DES MOINES INT AIRPORT 41.53N 93.66W
06/05/2020 M58 MPH POLK IA ASOS
DES MOINES ASOS.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:37 PM CDT | Special Weather Statement | DMX | Tama | 38 min |
| Jun 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 30 min |
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 4, 7:52 PM CDT | Special Weather Statement | DMX | Wright | 53 min |
| Jun 4, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 35 min |
| Jun 4, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 27 min |
| Jun 4, 9:06 PM CDT | Special Weather Statement | DMX | Hardin, Story | 54 min |
| Jun 4, 10:01 PM CDT | Special Weather Statement | DMX | Hardin | 44 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 47 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 5, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
| Jun 5, 12:55 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 50 min |
| Jun 5, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| Jun 5, 1:33 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas, Webster | 27 min |
| Jun 5, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more | 43 min |
| Jun 5, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 48 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| Jun 5, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 43 min |
| Jun 5, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 21 min |
| Jun 5, 3:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 41 min |
| Jun 5, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jun 5, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Madison, Polk, Story | 48 min |
| Jun 5, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 40 min |
| Jun 5, 4:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Dallas, Jasper, Madison, Marion, Polk and 1 more | 45 min |
| Jun 5, 5:40 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 50 min |
| Jun 5, 6:27 AM CDT | Special Weather Statement | DMX | Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.